MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 54MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 54MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122554
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3, h6: it was reported that the patient underwent a revision surgery of the right hip due to elevated metal ions after a bhr total hip arthroplasty.During the revision surgery, moderate corrosion was found at the modular head neck junction.The femoral head was explanted and replaced.The cup was found to be well fixed and was left in place.No further information is available at this time.As of today, the implanted head and sleeve, all of which were used in treatment have not been returned for evaluation; and the cup remains implanted and therefore cannot be tested.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the device.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and cup, and no other similar complaints were identified for the sleeve.This will continue to be monitored for the cup and will continue to be monitored via routine trending for the head and sleeve, however it should be noted that these devices are no longer sold.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified for the cup, and prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible for the head and sleeve.No further escalation actions are required.The available medical documents were reviewed.The reported intraoperative findings of moderate corrosion at the modular head neck junction, and local adverse tissue reaction are consistent with findings associated with metal debris.However, the clinical root cause of the reported clinical reactions cannot be confirmed, and it cannot be concluded that the reported reactions were associated with a mal performance of the implant.The patient impact is the revision and expected transient post-op convalescence period.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Event or Problem Description
It was reported that the patient underwent a revision surgery of the right hip on (b)(6) 2023 due to elevated metal ions.During the revision surgery, moderate corrosion was found at the modular head neck junction.The femoral head was explanted and replaced.The cup was found to be well fixed and was left in place.The primary right hip bhr-tha primary surgery on (b)(6) 2009.No further information is available at this time.

Brand Name
HEMI HEAD 54MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18778546
Report Number3005975929-2024-00027
Device Sequence Number19914623
Product Code KWL
UDI-Device Identifier00885556071854
UDI-Public885556071854
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74122554
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2024
Initial Report FDA Received Date02/26/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74120160/ACETLR CUP HAP 60MM W/ IMPTR; 74222300/MODULAR SLEEVE +4MM 12/14
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale